You are on page 1of 3

Review Article

HYPERCYANOTIC

SPELLS

A TAKSANDE*, V. GAUTAMI**, S PADHI***, K BAKSHI****

progressive cyanosis. The resulting fall in arterial


PO2 in addition to an increase in PCO2 and fall
in pH stimulate the respiratory centre Increased
rate and depth of breathing i.e. hyperpnoea
increase in the systemic venous return to the
RVIn the presence of fixed resistance at the
right ventricular outflow tract or decreased SVR,
the increased systemic venous return to the RV
must go out the aorta Further decrease in the
arterial oxygen saturation Right to left shunt
of deoxygenated blood, thus leading to a vicious
cycle of hypoxic spells (fig 1).

Introduction
The 'Tet spell' (also called 'hypoxic spell',
'cyanotic spell', 'hypercyanotic spell', 'paroxysmal
dyspnea') is an episodic central cyanosis due to
total occlusion of right ventricle outflow in a
patient with a congenital heart disease, such as
Tetralogy of Fallot (TOF). Hypercyanotic spell
characterized by paroxysm of hyperpnea (rapid
and deep respirations),irritability and prolonged
cry, increased cyanosis and decreased intensity
of heart murmur. If not treated in time it may
lead to limpness, seizures, neurological deficit
and death. A spell is most likely to be seen a child
less than 2 year old, upon waking up in the
morning and following a crying episode(1). Weng
YM et al reported cyanotic spell in a 29-year-old
man of TOF also(2).
Pathophysiology
In TOF, The level of cyanosis and onset
of cyanotic spell is determined the SVR & level
of PS component. In case of mild PS, the RV
pressures are usually less than the left ventricle
and hence the shunt is usually left to right. If
Severe PS then the RV after load becomes high
and hence the RV pressures become high. If the
SVR is low (TOF with cyanotic spells) then the
shunt flow becomes right to left. This results in

Figure 1. Mechanism of Hypoxic Spell

Five mechanisms are involved in the


pathogenesis of fallot spells 1) An acceleration
in heart rate 2) An increase in cardiac output and
venous return 3) An increase in right to left shunt
4) Vulnerable respiratory control centers and 5)
Infundibular contraction. Manual compression
of abdominal aorta can abort spell by decreasing
cardiac output and decreasing cardiac output(3-4).

*M.D., (Fellow) **M.D.,D.M, Head and Consultant


***M.D., D.M,(Consultant),****M.D., FNB,(Consultant)
Address For Correspondence : Dr. Amar Taksande,
Innova Children Heart Hospital And Research
Centre, White House, Tarnaka, Hyderabad, A.P. 500017
E mail : amar_bharti2000@yahoo.co.uk

7
J MGIMS, September 2009, Vol 14, No (ii), 7 - 9

Hypercyanotic Spells

Clinical Manifestation
Typically cyanotic spells occur early in the

Certain theories have also been postulated


as possible explanation for the cause of cyanotic
spells. These theories have basically compared
the onset of cyanotic spells to exercise in normal
individuals where there is fall in systemic arterial
oxygen saturation during exercise and which
reverses once exercise stops. In cyanotic spells
this process of low systemic oxygen saturation
continues and ultimately leads to progressive
metabolic acidosis. These theories are : Woods
et al(5) reported that hypoxemic spells are caused
by spasm of the infundibulum of the RV,
progressively increasing right to left shunting
and metabolic acidosis. Surge in Catecholamine
release leads to increased myocardial contractility
and infundibular stenosis. Guntheroth et al(6)
reported that episodes of paroxysmal hyperpnea
are the cause rather than the effect of cyanotic
spells. Hyperpnea increases the systemic venous
return leading to right to left shunt as well as
oxygen consumption through increase work of
breathing. Kothari SS(7) argued against the views
mentioned previously and suggested the role of
stimulation of mechanoreceptors in the RV to
be the cause of spells. Increased contractility
(due to catecholamine) and decreased right
ventricular size (due to various factors) can trigger
a reflex resulting in hyperventilation, some
peripheral vasodilation without bradycardia, and
this may initiate a spell.

morning. The possible triggers are anxiety, fever,


anemia, sepsis or even spontaneously without any
cause. The spell are typically initiated by the stress
of feeding, crying or bowel movement, particularly
after an infant awakens from a long deep sleep.
A typical infant with cyanotic spell would appear
fussy, inconsolable and thereafter progresses to
increasing cyanosis, hyperpnea that is typical of
a spell. The older child experiencing a hypoxic
spell will often squat to recover. Squatting
compresses the superior vena cava and increases
systemic vascular resistance, directing blood
through the pulmonary stenosis and into the
lungs8.
Cardiac causes other than TOF that may
present with cyanotic spells are tricuspid atresia
with pulmonary stenosis (PS), Transposition of
great vessels with PS, Single ventricle physiology
with PS or pulmonary atresia.
Management
Squatting' / 'Knee-to-chest' : Placing the child
in the knee-chest position either lying supine or
over the parent's shoulder. This calms the infant,
reduces systemic venous return and increases
systemic vascular resistance. Various postures (1)
assumed for relief of dyspnoea (fig2).

Figure 2. Various postures assumed for relief of dyspnea in TOF 1) squatting, 2) sitting with legs drawn underneath
(squatting equivalent), 3) legs crossed while standing, 4) infant held with legs flexed on its abdomen, and 5) lying down.

8
J MGIMS, September 2009, Vol 14, No (ii), 7 - 9

A Taksande, et al

There is very limited benefit to administer


oxygen, since the problem is reduced pulmonary
blood flow, not the ability to deliver oxygen to
the lungs. Administer morphine sulfate 0.1 mg/
kg IV or IM. It depresses respiratory center and
lead to decreases in systemic venous return.

induce hypotension. Correct anemia and consider operation9.

Correct acidosis : Obtain pH, give Inj. Soda


bicarbonate(1-2 meq/kg IV). It reduces the
respiratory stimulation by metabolic acidosis,
and may diminish the increase in pulmonary
vascular resistance caused by hypoxia and acidosis.
Propranolol, 0.1 mg/kg slow IV push. May be
repeated in 15 minutes. By decreasing cardiac
contractility, propranolol may decrease
infundibular obstruction of right ventricular
outflow. Given orally at 2-4 mg/kg/day PO to
prevent spells. When used chronically, have the
beneficial effect of stabilizing peripheral vascular
reactivity. or Inj Esmolol(0.5mg/kg over 1 min
then 50mcg/kg/min over 4 min. or Inj
Metoprolol- 0.1mg/kg over 5 min, repeat every 5
min to max 3 doses , then start infusion 1-5 mcg/
kg/min. Phenylephrine 5-20 mcg/kg IV every
10-15 minutes. Increases the SVR, forcing more
blood flow to the lungs. Continuous phenylephrine
infusion to maintain adequate pulmonary
blood flow to keep oxygen saturations in the 90.
A phenylephrine drip may be run at 0.1-0.5 mcg/
kg/min, titrated to desired effect. It is a potent
vasoconstrictor that will result in reduced renal
and mesenteric perfusion as well. Ketamine- 0.25
- 1.0 mg/kg. IV or IM? has dual benefit causes
sedation and increase SVR. Methoxamine - 0.10mg/
kg IV over 5-10 min.--> Leads to increase SVR.

2. Weng YM, Chang YC, Chiu TF, Weng CS. Tet


spell in an adult. Am J Emerg Med. 2009 Jan; 27(1):
130.e3-5.

References
1.

Perloff JK. The Clinical Recognition of


congenital heart disease. 5th edn., Saunder,
Philadelphia; 2003:356-360.

3. Neches W, Park S, Ettedgui J. Tetralogy Of Fallot


and Tetralogy of Fallot with Pulmonary Atresia.
In: Garson A., Bricker J., Fisher D., and Neish
S.(Eds). The Science and Practice of Pediatric
Cardiology, edn. 2nd Williams and Wilkins.1999.
4. Ghai OP. In: Essential Pediatrics. Ed.Ghai OP,
Gupta P, Paul VK. 6th Edn CBS Publisher, Delhi,
2005, 409-10.
5. Wood P. Attack of Deeper cyanosis and loss of
consciousness (syncope) in Fallot's Tetralogy.
Br Heart Journal 1958;20:282
6. Guntheroth WG, Morgan BC, Mullins GL,
Physiologic studies of Paroxysmal hyperpnea
in cyanotic congenital heart disease. Circulation
1965;31: 70.
7.

Kothari S.S., Mechanism of cyanotic spells in


tetralogy of Fallot--the missing link?, Int Journal
of Cardio 1992;37(1):1-5.

8. Park MK. Pediatric cardiology for Practitioners.


4th end. Mosey, St. Louis 2004: 123
9. Ponce FE, Luther CW, Hazel MW, Donald AR,
Arno RH. Propranolol palliation ot tetralogy
of fallot: Experience with long term drug
treatment in pediatric patients. Pediatrics 1973 ;
52(1):100-108.
10. van Roekens CN, Zuckerberg AL. Emergency
Management of Hypercyanotic Crisis in
Tetralogy of Fallot. Annals of Emergency Medicine
1995;25:256-258.

Intravenous fluids - preferably initially as bolus


of 10-20cc/kg 60cc/kg. Crystalloid or colloid
fluid bolus: This maximises preload and should
be given prior to the following drugs which may

11. Nussbaum J, Zane EA, Thys DM. Esmolol for


the treatment of hypercyanotic spells in infants
with tetralogy of Fallot. J Cardiothorac Vasc Anesth
1989;3:200-202.

9
J MGIMS, September 2009, Vol 14, No (ii), 7 - 9